Buprenorphine Overdose After Naltrexone Treatment

Naltrexone induces mu-receptor hypersensitivity.  Buprenorphine’s protective ‘ceiling effect’ may not prevent overdose in patients with this ‘reverse tolerance’.

A new patient described his recent history of respiratory failure several days into buprenorphine treatment.  He was told by his doctors that he experienced an allergic reaction to Suboxone. The rarity of buprenorphine or naloxone allergy led me to look deeper into his history, and my conclusion differs from what he was told by his last treatment team.

The patient, a man in his mid-50s, has a history of significant opioid use over the past 20 years.  He used a variety of opioid agonists over the past year, mostly prescription opioids, with an average daily dose greater than 200 mg of oxycodone per day.

Read more

Opioid Induced Hyperalgesia Prevented by Buprenorphine?

“Buprenorphine is a kappa receptor antagonist. For these reasons, buprenorphine might be unique in its ability to treat chronic pain and possibly OIH.”

The opioid crisis has been fueled by the use of opioids to treat chronic pain.  Practice patterns have changed, but doctors are still criticized for their roles in the overuse of opioids.  I’ve sat through community ‘heroin forums’ (sometimes on stage) as sheriffs, politicians, and ‘recovered addicts’ firmly pointed fingers at health professionals.  I, meanwhile, kept my finger under the table, but had the thought that some of the people pointing would be the first to complain if they were forced to stop pain medication prematurely for their own good or ‘for the good of the community.’

Doctors can’t see into the future.  I suspect most cases of opioid overuse began with well-intended efforts to provide temporary pain relief.   But then for a variety of reasons things didn’t go as planned.  Maybe the planned knee or back surgery never took place because of patient indecision or insurance problems.  Maybe the lumbar strain didn’t heal after 6-8 weeks the way it was supposed to.  In any case, doctors who work with pain patients know what happens next.  Before the next appointment, the doctor plans to tell the patient that the time has come to stop opioids.  But after that suggestion, the patient replies that the pain is even worse now than when the pain meds were started.  “Actually (says the patient) I was going to ask you to increase the pain medication!”

Read more

Benzos and Buprenorphine

The high safety of buprenorphine, except when combined with a benzodiazepine, has been twisted in comments about the drug (and in the minds of regulators) to buprenorphine being uniquely dangerous when combined with benzodiazepines, which is not true.

I’ve heard more and more from insurers, regulators, and well-meaning agencies about the dangers of combining buprenorphine and benzodiazepines.   Some insurers protest paying for buprenorphine if patients are taking benzodiazepines.  Medicaid recently sent a letter that described a ‘severe risk’ of using benzodiazepines in patients on buprenorphine.  And the state drug database contains a graph for each patient of the morphine-equivalent narcotic dose over time, and shades the data in red if benzodiazepines are also prescribed.

Readers of my blog know I’m no big fan of benzodiazepines (read this for example).  But in an era of ‘fake news’, I’m even less of a fan of incorrect statements by doctors.   The drug database also ignores the ceiling effect of buprenorphine, and extrapolates the morphine equivalency of low doses of buprenorphine as if the dose response ‘curve’ was a straight line.  That ridiculous calculation leads the graph of opioid use to show buprenorphine patients as taking the equivalence of 900 mg of morphine per day.  The harm is minor I suppose by limitations on access to the database, but the error leads to misperceptions among doctors, and could potentially lead to mistakes in treatment decisions.

Read more

Cannabinoid Hyperemesis: How Rare?

Marijuana might cause pain and vomiting in the people who value the drug the most. Doctors should learn more about cannabinoid hyperemesis syndrome.

I recently read a CBS news story about CHS, or Cannabinoid Hyperemesis Syndrome, describing a 100% increase in cases in Colorado since the legalization of marijuana there.  A search for ‘THC’ and ‘CHS’ pulls stories from a range of sources including High Times, Wikipedia, Fusion.net, and Current Psychiatry.  A broader search reveals articles calling the disorder ‘fake news‘.

Most articles about CHS describe the condition as rare, but becoming less rare as the legalization movement takes root and grows.  The syndrome occurs in heavy, long-time users of marijuana who first notice reduced appetite, mild nausea, and sometimes weight loss.  Those symptoms, and the symptoms that follow, are relieved by smoking marijuana, leading those with the condition to become heavier users who come to see marijuana as beneficial to their health.

Read more

Make Sleep Meds Work For You

I’ve been busier than I like, and haven’t had as much time for posting.  But I spend a lot of time answering emails from my patients, and some of my responses may be useful for others.  Below I’ll share my answer to a patient who has been unable to get quality sleep.  Next week I’ll find another answer to share with readers.

This patient asked whether her insurance would cover Lunesta.  She wrote at 2 AM that she is up most of the night tossing and turning. She now takes 10 mg of Ambien, and wrote that it ‘stopped working’.  She doesn’t think 20 mg of Ambien would be covered by insurance (although Ambien is very inexpensive when purchased for cash).  She takes gabapentin for a pain condition and wonders if increasing it would help with sleep.

My response:

Read more